Tamoxifen and depression

Bon BonBon Bon Sunshine Coast Member Posts: 22
Hi, after double mastectomy, removing of 11 lymph nodes and 5 operations due to infection, i went on to 4 a.c. then 10/12 paclitaxel. Lost hair toe nails, immense pain in hands and feet. Always remained very positive and happy.
 Have been on tamoxifen for nearly two weeks and i am so down and keep crying. Has anyone suffered depression while on Tamoxifen? 
Or is it my mounting financial debt thats hitting me

Comments

  • iserbrowniserbrown Regional VictoriaMember Posts: 1,811
    Hi!  @Bon Bon
    Perhaps it is because Tamoxifen is at the end of everything else you've been through and the feeling of being overwhelmed by it all has accumulated to the point of where you are at now!  May I suggest that you ring BCNA and speak with one of the Counsellors / Nurses on line - A conversation in private may just help give you some guidance!

    Take care, sending you a virtual hug

    http://onlinenetwork.bcna.org.au/discussion/17631/helpline-nurse-member-services-officer-available-tonight-on-helpline-1800-500-258
  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 1,690
    There are a few things happening in your life atm. Could you be going through menopause? I got the triple whammy of chemo, menopause and Tamoxifen and for a while it was absolutely unbearable. I got on to the doctor for antidepressants but could only take them for a couple of months as my glands enlarged and my body wouldnt tolerate it. With time and the cancer treatment 2yrs ago starting to be just a memory, my depression is getting better and I am still on Tamoxifen. As soon as my oncologist thinks my menopause is finished I will be going on to Femara on his suggestion.
  • Bon BonBon Bon Sunshine Coast Member Posts: 22
    Thank you ladies. I was going through menopause went on HRT for the flushes next thing i have breast cancer! So i believe i am still going through it.  
    Isebrown i think you may have something, i have been an absolute champion through this and as i am about to start slowly back at work I'm crumbling. 
    I will call someone xxx
  • LucyELucyE Member Posts: 295
    edited December 2017
    The Cancer Council counsellors are brilliant. You can have 5 free visits with a counsellor. They can also help put you in touch with people about financial issues. This kind of stress is the worst, especially when you are feeling run down. 

    I took a holiday from Tamoxifen to see if that was the cause. I never went back on it because it was. I wouldn’t encourage anyone to give it up, but it’s worth talking to your doctor about it.

    At work I take breaks now and try to put my health first. I keep lists, use my phone diary and take photos of things I need to remember. I have also tried to schedule medical appointments outside of work time, although this isn’t always possible. I set limits with people and they eventually stopped asking me about my health. I have a supportive line manager and work has been my rock over the last few years. I also keep plants in my office and avoid posting cancer related comments on my Facebook page because I have workmates on there. I have basically protected myself from discrimination. I did experience the prejudice of ‘low expectations’ early on but overcame this.

    Having said that, ask for help at work if you need it. All the best. I’m sure you’re doing a great job. It’s all individual and you’ll find your way. Take care. x 
  • Molly001Molly001 Member Posts: 337
    Yes, absolutely, this also is me. BUT I've been through a lot (as have you) and have a LOT on my plate atm, so who knows. Tamoxifen or not??? I think a lot hits us after treatment finishes. Does your oncologist have a survivorship counsellor? I found this good. Or get a mental health plan with your GP and see if you can get to the bottom of it with a psychologist. Look after yourself. You haven't come this far to be miserable!
  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 1,690
    Don't beat yourself up if depression pops up out of the blue, it is the Tamoxifen. Mine isn't constant thank goodness as I can't take antidepressants to help. Yesterday after saying I was fine, in the afternoon an absolute internal rage hit me. Honestly i could have knifed someone and kicked dirt on their body I was that bad, yet nothing had happened to upset me like that. In the night I changed the other way and cried myself to sleep. This morning I am fine again. I just warn the family to leave me be when I get like that. It does pass. Just another funny quirk of Tamoxifen. <3
  • melclaritymelclarity Member Posts: 2,555
    I have to agree, its because you are on auto pilot through the entire ordeal, then you get to the end and everything catches up because you dont' have time through treatment. It's so incredibly normal, just give yourself some time and space and nurture you a little. It takes a long time but you do bounce back, Im 2.5yrs post chemo and 2 massive ops this year and am so good to where i was, feeling not too bad these days. xx M
  • iserbrowniserbrown Regional VictoriaMember Posts: 1,811
    For those just starting out on Tamoxifen please be mindful that not everyone suffers the side effects.  
    My heart goes out to those that are suffering depression as a result of Tamoxifen.  
    For me it is aching bones only and it has been in excess of 2 years so I assume that my body has adjusted and I hope to improve as time goes on!
    Take care
  • primekprimek Broken HillMember Posts: 3,573
    Menopause itself caused me depression problems and I eventually adjusted. I can imagine tamoxifen is similar if not through Menopause. However we are all prone to down days through and after treatment. It's when it continues for a while it is depression and sometimes just talking to a counsellor, taking up exercise and focussing on a nourishing balanced diet is enough to bring you through it. We will all grieve a bit for our old life, and that's perfectly normal. Allow the feelings, have a flat day or two, then pick yourself up and on we go. If however you get stuck in that constant sad mindset then seek help. Kath x
  • Jandy232Jandy232 Member Posts: 6
    I would not necessarily attribute your depression to tamoxifen. I took it for almost 5 years and honestly I don't think I had any major side effects. It sounds like you have been through an enormously stressful time and financial problems don't help. And yes there is often a bit of a lag I think before the full significance of all that's happened hits you. Of course it could be the tamoxifen, there are so many different reactions to it. But I would hang in there with it if I were you and give it a bit more time. I hope you feel better soon. Look after yourself.
  • melclaritymelclarity Member Posts: 2,555
    I just wanted to add, I took Tamoxifen for 4yrs until I had a recurrence and I had no side effects, maybe some mild stiffness but nothing like side effects on other Ai's such as Arimidex and Aromasin, they are definitely much more difficult and I attribute that to purely being thrown into an unnatural menopause. So combination of that plus my Aromasin now which only side effects is stiffness and pain. Magnesium makes a massive difference for me. I honestly believe the depression is attributed to the entire thing, it's massive but in the last 6 years on these its definitely not medication. xx
  • Bon BonBon Bon Sunshine Coast Member Posts: 22
    Ok I'm starting theTamoxifen again today, i really hope i don't fall apart again. I see oncologist  and psychologicalist 17th.
    Keep fingers croosed for me
Sign In or Register to comment.